Famotidine (fam-OH-ti-deen), Ibuprofen (eye-bue-PROE-fen)
Treats pain caused by arthritis in people who might have stomach problems caused by pain medicines. This medicine is a combination of a nonsteroidal anti-inflammatory drug (NSAID) and an H2-blocker that helps protect against ulcers in your stomach or intestines.
DuexisThere may be other brand names for this medicine.
When This Medicine Should Not Be Used
You should not use this medicine if you have had an allergic reaction to ibuprofen or famotidine, or to any similar medicines. You should not use this medicine if aspirin or other NSAIDs have ever caused you to have an asthma attack, hives, or other allergic reactions. You should not use this medicine if you have severe kidney disease. Do not use this medicine right before or right after having a coronary artery bypass graft (CABG), a type of heart surgery.
How to Use This Medicine
- Take your medicine as directed.
- Swallow the tablet whole. Do not break, crush, divide, or chew it.
- This medicine should come with a Medication Guide. Ask your pharmacist for a copy if you do not have one.
If a dose is missed:
- If you miss a dose or forget to use your medicine, use it as soon as you can. If it is almost time for your next dose, wait until then to use the medicine and skip the missed dose. Do not use extra medicine to make up for a missed dose.
How to Store and Dispose of This Medicine
- Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light.
- Ask your pharmacist, doctor, or health caregiver about the best way to dispose of any outdated medicine or medicine no longer needed.
- Keep all medicine out of the reach of children. Never share your medicine with anyone.
Drugs and Foods to Avoid
Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.
- Make sure your doctor knows if you are also using a blood thinner (such as warfarin, Coumadin®), a steroid medicine (such as cortisone, dexamethasone, hydrocortisone, methylprednisolone, prednisolone, prednisone, Decadron®, Medrol®, or Orapred®), or a diuretic or "water pill" (such as bumetanide, chlorothiazide, ethacrynic acid, furosemide, hydrochlorothiazide [HCTZ], indapamide, metolazone, torsemide, Bumex®, Demadex®, Diuril®, Edecrin®, Lasix®, Lozol®, or Zaroxolyn®).
- Do not use any other NSAID medicine unless your doctor says it is okay. Some examples of other NSAIDs are aspirin, diclofenac, Advil®, Aleve®, Celebrex®, Ecotrin®, Motrin®, Naprosyn®, or Voltaren®. Also, do not take this medicine with other products containing ibuprofen.
- Make sure your doctor knows if you are also using cholestyramine (Questran®), lithium (Eskalith®), methotrexate (Rheumatrex®), certain blood pressure medicines (such as enalapril, lisinopril, Accupril®, Lotrel®, or Zestril®), or medicine to treat depression (such as fluoxetine, paroxetine, Celexa®, Lexapro?, Paxil®, or Zoloft®).
Warnings While Using This Medicine
- Make sure your doctor knows if you are pregnant or breastfeeding. You should not use this medicine during the later part of pregnancy, unless your doctor tells you to.
- Make sure your doctor knows if you have seizures, or ulcers or other stomach problems. Tell your doctor if you have kidney disease, liver disease, anemia, aspirin-sensitive asthma, bleeding problems, fluid retention or swelling, high blood pressure, congestive heart failure (CHF), or any other heart or circulation problems.
- Ibuprofen may increase your risk of having a heart attack or stroke. This is more likely in people who already have heart disease. People who use this medicine for a long time might also have a higher risk.
- Ibuprofen may cause bleeding in your stomach or intestines. This problem can happen without warning signs. This is more likely if you have had a stomach ulcer in the past, if you smoke or drink alcohol regularly, if you are over 60 years of age, are in poor health, or are using certain other medicines (such as steroids or a blood thinner).
- Stop using this medicine and check with your doctor right away if you have the following symptoms while using the medicine: blood in the urine; change in the frequency of urination or amount of urine; difficulty with breathing; drowsiness; increased thirst; loss of appetite; nausea or vomiting; or swelling of the feet or lower legs.
- This medicine may cause a serious type of allergic reaction called anaphylaxis. Anaphylaxis can be life-threatening and requires immediate medical attention. Call your doctor right away if you have a rash; itching; hoarseness; trouble breathing; trouble swallowing; or any swelling of your hands, face, or mouth while you are using this medicine.
- Serious skin reactions can occur with this medicine. Check with your doctor right away if you have any of the following symptoms while using this medicine: blistering, peeling, or loosening of the skin; chills; cough; diarrhea; fever; itching; joint or muscle pain; red skin lesions; sore throat; sores, ulcers, or white spots in the mouth or on the lips; or unusual tiredness or weakness.
- Check with your doctor right away if you have any symptoms of liver problems including dark-colored urine or pale stools, nausea, vomiting, loss of appetite, pain in your upper stomach, or yellowing of your skin or eyes.
- Some people who have used this medicine had symptoms of meningitis. If you have fever, headache, nausea, vomiting, and stiff neck or back while using this medicine, check with your doctor right away.
- Check with your doctor immediately if blurred vision, difficulty in reading, or any other change in color vision occurs during or after your treatment. Your doctor may want you to have your eyes checked by an ophthalmologist (eye doctor).
- Tell any doctor or dentist who treats you that you are using this medicine. This medicine may affect certain medical test results.
- Your doctor will check your progress and the effects of this medicine at regular visits. Keep all appointments. Blood tests may be needed to check for unwanted effects.
Possible Side Effects While Using This Medicine
Call your doctor right away if you notice any of these side effects:
- Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing
- Blistering, peeling, or red skin rash.
- Bloody vomit or vomit that looks like coffee grounds.
- Bloody, black or tarry stools.
- Blurred vision or changes in color vision.
- Change in how much or how often you urinate.
- Chest pain, shortness of breath, or coughing up blood.
- Dark-colored urine or pale stools.
- Fast, slow, uneven, or pounding heartbeat.
- Fever, chills, stiff neck or back.
- Flu-like symptoms.
- Joint or muscle pain.
- Nausea, vomiting, loss of appetite, or pain in your upper stomach.
- Numbness or weakness in your arm or leg, or on one side of your body.
- Rapid weight gain.
- Skin rash or blisters with fever.
- Sudden or severe headache, or problems with vision, speech, or walking.
- Swelling in your hands, ankles, or feet.
- Unusual bleeding or bruising.
- Unusual tiredness or weakness.
- Yellowing of your skin or the whites of your eyes.
If you notice these less serious side effects, talk with your doctor:
- Constipation, diarrhea, heartburn, indigestion, stomach pain, or stomach upset.
- Mild skin rash or itching.
- Stuffy or runny nose.
If you notice other side effects that you think are caused by this medicine, tell your doctor
Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088